Announcement

Collapse
No announcement yet.

Wellbutrin + Abilify?

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Wellbutrin + Abilify?

    Hello,
    My psychiatrist prescribed 300mg of Wellbutrin (in the form of two 150mg pills a day) and 5mg of Abilify for my bipolar disorder. I have been off of medication since my daughter was born just over 6mo ago, but it's becoming difficult to cope with the symptoms. I'm scared to fill my prescription based off of the info on Lactmed... I used to take my pills at night and my daughter sleeps through the night. Also, she just started solids, but mostly just plays with her food... So solids definitely aren't replacing any nursing sessions at this point.

    Any advice?
    Thanks!

  • #2
    Dear Morbidmeli,

    Of the infants studied thus far, no bupropion (Wellbutrin) has been detected in the infants' blood systems. The author of one study has had at least 3 case reports in which bupropion may have suppressed the mothers milk supply. Observe closely for changes in your milk production. The time bupropion is highest in your milk is 2 hours after your dose so breastfeed first then take your dose. Only a small amount of the drug enters milk, 0.2 to 2 percent of your dose (less than ten percent is usually considered compatible with breastfeeding. For aripiprazole (Abilify), only one small case report has been found on one breastfeeding mother. The amount of aripiprazole entering her milk was about 1%. Your levels may be somewhat different since we only have one subject's data. Dr. Hale has received several cases of somnolent babies in mothers using this product. Some caution is recommended until we know more. Since your infant is older, the risk is probably less as older infants metabolize medications more efficiently than younger infants. The time Abilify is highest in your milk is 3 to 5 hours after your dose. Hope this information is helpful. Let me know if you have further questions.

    Sincerely,
    Cindy Pride, MSN, CPNP
    TTUHSC InfantRisk Center

    Comment


    • #3
      Thanks again!

      Just one question. With the somnolence, what should I look out for? Would she be drowsy all day?

      Comment


      • #4
        Dear Morbidmeli,

        The drowsiness has the potential to be long lasting as the half-life (the length of time it takes for half of the drug to be metabolized out of your system) of Abilify is 75 hours. It takes 5 half-lives for 98 percent of the drug to be metabolized out of your system so the drug will be in your system as long as you take it daily. If you notice your infant being sedated, you should talk with your pediatrician.

        Sincerely,
        Cindy Pride, MSN, CPNP
        TTUHSC InfantRisk Center

        Comment


        • #5
          Sorry, one last question:

          Are there any "safer" mood stabilizers? I took Lamictal a while back with some success.

          Thanks so much, again.

          Comment


          • #6
            Dear Morbidmeli,

            Other medications in the same class as Abilify are risperidone (Risperdal), olanzapine (Zyprexa), and quetiapine (Seroquel). Lamictal is compatible with breastfeeding, but blood levels are recommended for the breastfeeding infant. Also some authors recommend blood levels for Seroquel also. You may want to talk with your physician about the best medication for your symptoms. Once you have your treatment plan in place, call the InfantRisk Center at 806-352-2519, and we can give you specific information on each medication you are on. We are open Monday through Friday, 8 to 5 CDT.

            Sincerely,
            Cindy Pride, MSN, CPNP
            TTUHSC InfantRisk Center

            Comment


            • #7
              Same combination - lower milk suppy?

              Question for
              Cindy Pride, MSN, CPNP
              TTUHSC InfantRisk Center[/QUOTE]

              OR anyone who knows the answer!
              I just started the same combination (Abilify 10mg & Wellbutrin 150mg) for bipolar. I have twins and I feel like my milk supply has decreased. It may be coincidental to something else so I don't want to just stop taking it but I have to feed my babies! I had a great supply and I really don't want to have to supplement. Are either meds known to lower production?

              Comment


              • #8
                Welbutrin and Abilify? Less Milk?

                Sorry, and which one could be doing this? I started taking them both at the same time

                Comment


                • #9
                  Wellbutrin has been reported to reduce milk supply, but we don't know for sure if it is the problem in your case. You might consider pumping for a little while so you can more accurately measure your milk volume. That should help in deciding whether or not this problem needs aggressive intervention.

                  -James Abbey, MD

                  Comment


                  • #10
                    Welbutrin and Abilify? Less Milk?

                    I pump quite often. I can tell that the supply has either decreased or is not keeping up with demand. What kind of aggressive intervention would be recommended in a case like this?

                    Comment


                    • #11
                      If your babies are getting so little milk that they are not gaining weight appropriately, you should consider supplementary formula or solids depending on their age. You can also talk to your doctor about using a galactogogue such as Reglan or domperidone, although they have their own set of downsides.

                      Comment


                      • #12
                        Welbutrin / Abilify / Reglan

                        I stopped taking Welbutrin and Abilify and my OB put me on Reglan to reestablish my dried up supply. My Psychiatrist said that Abilify could actually increase my supply as well and that I should go back on it. Has anyone ever heard of this? I am afraid to try now.

                        Comment


                        • #13
                          hello i'm new user.bupropion ↔ aripiprazole. Talk to your doctor before using buPROPion together with ARIPiprazole. Combining these medications may increase the risk of seizures, which may occur rarely with either medication. In addition, buPROPion can increase the blood levels of ARIPiprazole, which may increase other side effects.


                          regards
                          jessica patel
                          Last edited by jessicapatel123; 11-18-2016, 05:54 AM.

                          Comment


                          • #14
                            Abilify can be used in along with wellbutrin. Wellbutrin might not be the drug to help you as much as you have your temper, anger issue. There other drugs available that will help ease your anger. There are benzodiazepines, xanax, valium, or ativan. These drugs have the potential to be habit forming. And are often found to be so. Prozac and zoloft, are often prescribed to help people with anxiety as well as depression and work well in conjunction with wellbutrin. I'd get a hold of your doctor and explain, the temper issue, and ask her/him to presribe you something. I'm certain that you'll find that once you do begin to take something to fight the anger, you'll begin to feel a lot better.

                            Comment

                            Working...
                            X